Acute Changes in Mental Status Secondary to Selective Serotonin Reuptake Inhibitor-Induced Hyponatremia


    loading  Checking for direct PDF access through Ovid

Abstract

Hyponatremia represents the most common electrolyte abnormality in hospitalized patients and is of particular concern in hospitalized elderly patients. Multiple studies have identified an association between hyponatremia and selective serotonin reuptake inhibitor (SSRI) therapy. The present report provides as illustration 2 elderly patients identified to develop hyponatremia following initiation of SSRI therapy, which subsequently resolved following discontinuation of the medications. These cases demonstrate the unique position of the rehabilitation psychologist in identifying SSRI-induced hyponatremia as one potential mechanism underlying acute changes in mental status. Diagnostic factors and differential causes of hyponatremia are discussed, and alternative medications for addressing depressive symptomatology in cases of SSRI-induced hyponatremia are provided.

    loading  Loading Related Articles